Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2003, 3:51 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:51 PM CDT (20:51 UTC)
- Expired
- May 15, 2003, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Cimarron County, OK, Dallam County, TX
The radar
The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS54 KAMA 152051 SVRAMA OKC025-TXC111-152145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 350 PM CDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA DALLAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 445 PM CDT * AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CONLEN...OR ABOUT 20 MILES WEST OF STRATFORD...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BOISE CITY...GRIGGS. LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3607 10299 3605 10224 3694 10204 3698 10298 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:29 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 15, 1:29 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 129 PM CDT THU MAY 15 2003 ...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT... SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE AFTERNOON ALONG/NEAR THE NM/TX BORDER. BASED ON THE SFC EVOLUTION... PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST. COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED EXTENDED PERIODS AS IS. FCSTID = AP AMARILLO 57 70 49 80 / 90 20 00 00 BEAVER 58 63 46 74 / 90 40 10 00 BOISE CITY 54 62 44 76 / 70 30 00 00 BORGER 60 68 49 79 / 90 30 00 00 BOYS RANCH 57 69 48 79 / 70 20 00 00 CANYON 59 72 50 81 / 90 20 00 00 CLARENDON 60 72 52 81 / 90 30 10 00 DALHART 56 68 46 77 / 70 20 00 00 GUYMON 57 62 46 75 / 70 30 00 00 HEREFORD 59 75 49 82 / 70 20 00 00 LIPSCOMB 61 66 49 76 / 90 40 10 00 PAMPA 60 69 50 79 / 90 30 10 00 SHAMROCK 61 73 53 80 / 90 40 10 00 WELLINGTON 62 75 55 81 / 90 30 10 00 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 3 hours 13 minutes before
OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. GOEHRING
In the hours before
Special weather statement, May 15, 12:42 PM CDT, 3 hours 9 minutes before
OKZ001>003-TXZ001>020-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1242 PM CDT THU MAY 15 2003 ...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO... CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE... CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK... CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA. ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL UPCOMING AND DANGEROUS SEVERE WEATHER EVENT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:29 PM CDT | Tornado Warning | AMA | Dallam, Hartley | 46 min |
| May 15, 5:13 PM CDT | Tornado Warning | AMA | Dallam | 62 min |
| May 15, 5:56 PM CDT | Tornado Warning | AMA | Sherman | 64 min |
| May 15, 4:19 PM CDT | Tornado Warning | AMA | Cimarron | 41 min |
| May 15, 4:54 PM CDT | Tornado Warning | AMA | Cimarron, Texas | 51 min |
| May 15, 5:45 PM CDT | Tornado Warning | AMA | Cimarron | 60 min |
| May 15, 6:11 PM CDT | Tornado Warning | AMA | Texas | 64 min |
| May 15, 6:55 PM CDT | Tornado Warning | AMA | Cimarron | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.